Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Quad Cities, IA

June 25, 2005Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2005, 6:12 PM CDT for Linn County, Iowa. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2005, 6:12 PM CDT (23:12 UTC)
Expired
Jun 25, 2005, 7:15 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:12 PM CDTTSTM WND GST 83Fairfax, IATSTM WIND GUST 83 MPH.
Jun 25, 6:22 PM CDTTSTM WND GST 54Cedar Rapids, IAMEASURED AT CEDAR RAPIDS AIRPORT TSTM GUST OF 54 MPH.
Jun 25, 6:45 PM CDTTSTM WND GST 55Cedar Rapids, IA55 MPH WIND GUST MEASURED WITH TSTM. 1.5 INCHES OF RAINFALL BETWEEN 630 AND 700 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 252314
SVRDVN
IAC113-260015-
/O.NEW.KDVN.SV.W.0066.050625T2312Z-050626T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA
  THIS INCLUDES THE CITY OF CEDAR RAPIDS

* UNTIL 715 PM CDT

* AT 609 PM CDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS  
  REPORTED A SEVERE  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 75 MPH AND PENNY SIZED HAIL.  THIS STORM WAS 
  LOCATED 6 MILES WEST OF   FAIRFAX...OR ABOUT 12 MILES WEST OF CEDAR 
  RAPIDS...AND MOVING   NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRFAX BY 625 PM CDT
  PALO BY 640 PM CDT
  CEDAR RAPIDS BY 655 PM CDT
  HIAWATHA AND TODDVILLE BY 700 PM CDT
  ROBINS BY 705 PM CDT
  MARION BY 710 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4205 9182 4186 9181 4194 9143 4222 9152

$$

NICHOLS
2 follow-up statements
000 
WWUS53 KDVN 252338
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT SAT JUN 25 2005

IAC113-260015-
/O.CON.KDVN.SV.W.0066.000000T0000Z-050626T0015Z/
LINN IA-
637 PM CDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
CENTRAL LINN COUNTY...

AT 631 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR CONTINUED TO 
REPORT A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH UP TO 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF 
PALO...OR ABOUT 8 MILES WEST OF CEDAR RAPIDS...MOVING NORTHEAST AT 
15 MPH.

AT 612 PM CDT...83 MPH WINDS WERE MEASURED AT FAIRFAX.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALO AND 6 MILES NORTHWEST OF CEDAR RAPIDS BY 650 PM CDT
  HIAWATHA BY 700 PM CDT
  ROBINS...MIDWAY AND TODDVILLE BY 710 PM CDT
  5 MILES SOUTHWEST OF ALBURNETT...6 MILES NORTHWEST OF MARION AND 8
  MILES NORTHWEST OF MARION AIRPORT BY 715 PM CDT

LAT...LON 4205 9182 4196 9178 4196 9142 4222 9152

$$

NICHOLS
000 
WWUS53 KDVN 260011
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT SAT JUN 25 2005

IAC113-260021-
/O.EXP.KDVN.SV.W.0066.000000T0000Z-050626T0015Z/
LINN IA-
711 PM CDT SAT JUN 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINN COUNTY EXPIRES AT
715 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE.  HEAVY RAINS ARE STILL POSSIBLE WITH THIS STORM THAT MAY
PRODUCE MINOR FLOODING IN LOW LYING AREAS.

LAT...LON 4205 9182 4196 9178 4196 9142 4222 9152

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:35 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 25, 3:35 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT SAT JUN 25 2005

.SYNOPSIS...
SUMMER WEATHER CONTINUES FOR MUCH OF THE CWA WITH THE SOUTHEAST HALF
OF THE CWA IN THE 90S. DEWPOINTS WERE INTO THE 70S AS WELL. A NEARLY
20 DEGREE TEMP GRADIENT EXISTED ACROSS THE CWA...WITH TEMPS RANGING
FROM THE MID 90S (FAR EAST) TO THE MID 70S (NORTHWEST). SURFACE MAP
SHOWED A STATIONARY FRONT DRAPED FROM EXTREME NORTHERN MO...ACROSS
EXTREME SOUTHEASTERN IA...AND INTO EXTREME NORTHERN IL. ANOTHER
BOUNDARY EXISTED FROM NEAR KSUX TO NEAR KDBQ. TSRA HAVE DEVELOPED TO
OUR SOUTH...ACROSS ILX/S CWA...BUT NOTHING IN OUR CWA EXCEPT SOME
MODERATE CU.

&&

.SHORT TERM (TONIGHT THROUGH MIDDAY SUNDAY)...
MAIN CHALLENGE IS POSSIBLE HEAVY RAIN TONIGHT. WENT WITH A FLASH
FLOOD WATCH FOR SOME OF OUR EXTREME NORTHWESTERN COUNTIES. MODEL
DATA SUGGESTS THE INITIATION TO OCCUR ACROSS CENTRAL INTO NORTH
CENTRAL IOWA THIS EVENING...WITH THE MCS PROPAGATING
EAST-NORTHEASTWARD THEREAFTER. LAST NIGHT...BUCHANAN AND BENTON
COUNTIES RECEIVED THE GREATEST RAINFALL...WITH AMOUNTS AS HIGH AS
AROUND 2 1/2 INCHES. ALTHOUGH THERE WERE NO REPORTED FLASH FLOODING
PROBLEMS LAST NIGHT...THE SAME RAINFALL TONIGHT COULD CAUSE SOME
PROBLEMS. THE MAIN FACTOR WILL BE THE INTENSITY AND DURATION. A
HEAVY RAINFALL OVER A COUPLE HOURS WOULD OBVIOUSLY CAUSE MORE
PROBLEM THAN A MODERATE RAINFALL OVER SEVERAL HOURS.

DID NOT MAKE MANY CHANGES TO FORECAST ON SUNDAY MORNING. PREVIOUS
FORECAST HAD A GOOD HANDLE.

..JAZ..

&&

.LONG TERM (MIDDAY SUNDAY THROUGH NEXT SATURDAY)...
WE RETURN TO A MAINLY HOT...HUMID AND DRY PATTERN FOR THIS TIME
FRAME...WITH STRONG SOUTHERLY FLOW ACROSS THE CWA SUNDAY...MONDAY
AND TUESDAY...WITH THE FRONT SHIFTING NORTH OF THE CWA SUNDAY
AFTERNOON...AND STAYING ACROSS MINNESOTA AND WISCONSIN DURING MONDAY
AND TUESDAY AS A NEW LOW PRESSURE SYSTEM DEVELOPS OUT ON THE HIGH
PLAINS OF SOUTH DAKOTA...NEBRASKA AND KANSAS.  AN UPPER LEVEL LOW
FINALLY EJECTS THIS LOW OUT JUST NORTH OF THE CWA AROUND MID WEEK.
THE TIMING OF THIS IS SOMEWHAT PROBLEMATIC...WITH THE TIMING OF THE
COLD FRONT STILL RANGING FROM EARLY WEDNESDAY THROUGH THURSDAY.
HAVE GONE WITH A SLIGHTLY SLOWER SOLUTION THAN THE GFS...SOMEWHAT
TOWARDS THE ECMWF WHICH IS THE SLOWEST OF THE SOLUTIONS.
EITHERWAY...HAVE LOW CHANCES OF PRECIPITATION IN WEDNESDAY NIGHT AND
THURSDAY...WITH BEST CHANCES NORTH.  SOME COOLER AIR TO MOVE INT FOR
THURSDAY...BUT WE RETURN TO THE 90S AGAIN BY THE WEEKEND.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FOR BUCHANAN...DELAWARE AND BENTON COUNTIES
TONIGHT.
IL...NONE.
MO...NONE.

&&

JAZ/LE
Hazardous weather outlook, Jun 25, 4:59 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SAT JUN 25 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

TODAY...A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL AND
NORTHEAST IOWA WILL MOVE SOUTHEAST AND SLOWLY DISSIPATE.  HEAVY
RAINFALL TOTALS ARE POSSIBLE WITH THESE STORMS ALONG THE HIGHWAY 20
CORRIDOR IN IOWA. MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS MORNING AND THIS AFTERNOON ALONG A STATIONARY
FRONT NEAR INTERSTATE 80.  LOCALIZED HEAVY RAIN...GUSTY WINDS TO 50
MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THE STORMS THIS
AFTERNOON.

TONIGHT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED. THE HIGHWAY 20
CORRIDOR HAS THE BEST CHANCES OF SEEING THUNDERSTORMS...WITH THE
POTENTIAL FOR HEAVY RAINFALL. THUNDERSTORMS WILL BE MORE SCATTERED
BETWEEN HIGHWAY 20 AND HIGHWAY 30 WITH RAINFALL AMOUNTS DROPPING OFF
QUICKLY. ALONG AND SOUTH OF INTERSTATE 80 DOWN TO HIGHWAY 34...
THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AT BEST...WITH DRY
CONDITIONS SOUTH OF HIGHWAY 34.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LINGER INTO SUNDAY MORNING BEFORE DISSIPATING.
AREAS NORTH OF HIGHWAY 30 HAVE THE BEST CHANCES FOR LINGERING
MORNING THUNDERSTORMS. ISOLATED THUNDERSTORMS MAY DEVELOP SUNDAY
AFTERNOON ACROSS THE ENTIRE AREA.

MONDAY THROUGH WEDNESDAY...HOT AND HUMID CONDITIONS ARE EXPECTED TO
CONTINUE. HEAT INDICES ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE
RANGE EACH AFTERNOON.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH THE PASSAGE OF A COLD
FRONT WEDNESDAY NIGHT. HOWEVER...THERE IS ALSO THE POSSIBILITY THAT
THE PASSAGE OF THIS FRONT MAY BE MARKED ONLY BY A CHANGE IN WIND
DIRECTION.

.SPOTTER INFORMATION STATEMENT...

ERVIN/08

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.